Thunderstorm Wind, Garfield
- When
- July 17, 9:00 PM MST
- Where
- Garfield County, South Sawmill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.567, -107.533
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 17, 8:07 PM MST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 907 PM MDT MON JUL 17 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT... A LARGE SUB-TROPICAL RIDGE CONTINUES TO COVER THE SOUTHERN 4/5S OF THE UNITED STATES FROM COAST TO COAST. 500MB HEIGHTS ARE ABOUT AS HIGH AS THEY GET...AROUND 600 DAM IN COLORADO. NORTHEAST MONTANA IS ON THE NORTHERN PERIPHERY OF THE RIDGE MEANING THAT SOME DISTURBANCES AND FRONTS ARE ABLE TO WORK ACROSS THE AREA FROM TIME TO TIME. CURRENTLY A SURFACE RIDGE COVERS THE DAKOTAS AND IT CONTINUES TO WEAKEN AND SLIDE OFF TO THE SOUTHEAST. A SURFACE TROUGH IS EVIDENT ACROSS CENTRAL MONTANA FROM ABOUT HAVRE SOUTH TO LIVINGSTON. THE SURFACE TROUGH HAS MOVED LITTLE DURING THE HEAT OF THE DAY...BUT SHOULD START TO MAKE SOME PROGRESS TO THE EAST TONIGHT AS AN UPPER TROUGH VISIBLE ON WATER VAPOR IN WESTERN ALBERTA CONTINUES TO PUSH OFF TO THE EAST. ALSO WATCHING AN AREA OF CONVECTION MOVING OUT OF FERGUS COUNTY AND INTO PETROLEUM COUNTY. IT LOOKS TO BE HOLDING TOGETHER WELL AND WILL ADD SOME DRY THUNDERSTORMS WITH GUSTY WIND INTO OUR SOUTHWEST ZONES FOR THE REMAINDER OF THE EVENING. PLAN TO PUSH UP THE START TIME OF THE RED FLAG WARNING ACROSS THE WESTERN DISTRICTS AS THE WIND WILL LIKELY BECOME GUSTY ACROSS THE HIGHER TERRAIN ONCE THE SURFACE TROUGH PUSHES IN LATER TONIGHT. ESPECIALLY AS THERE ARE SEVERAL ONGOING LARGE FIRES ACROSS THIS AREA WITH NUMEROUS FIRE CREWS IN THE AREA. ALL OF THE PRODUCT UPDATES HAVE ALREADY BEEN SENT OUT. CB ...PREVIOUS SHORT TERM... GOOD MODEL CONTINUITY AND AGREEMENT FOR FORECAST PERIOD...USED BLEND OF GFS AND NAM BUT WEIGHTED NAM A BIT MORE...ESPECIALLY BY USING NAM WINDS TO INITIALIZE WIND GRIDS. TONIGHT...MODELS SHOW A WEAK AND DRY SHORT WAVE TROUGH CROSSING FORECAST AREA LATE TONIGHT AND EARLY TUESDAY MORNING. NONE OF THE MODELS SHOW ANY PRECIPITATION...BUT RUC AND NAM SHOW BAND OF SLIGHTLY NEGATIVE 850MB LI/S AND POSITIVE OMEGA PROGRESSING ACROSS SOUTH AND ESPECIALLY SOUTHEAST ZONES LATE TONIGHT...SUPPORTING SLIGHT RISK OF DRY THUNDERSTORMS AFTER MIDNIGHT. FAVOR SOUTHEAST ZONES FOR GREATER...ALBEIT LOW...RISK OF ANY DRY THUNDERSTORMS DUE TO PRESENCE OF MODERATE LOW LEVEL JET IN 900MB TO 850MB LAYER OVER SOUTHEAST ZONES BUT NOT FURTHER WEST NOR FURTHER NORTH. SURFACE REFLECTION OF LOW LEVEL JET ACROSS MAINLY SOUTHEAST ZONES. HELD MINIMA SLIGHTLY ABOVE MOS GUIDANCE PER RECENT TREND FAVORING WARMER TEMPERATURES THAN GUIDANCE. TUESDAY...COOL FRONT EXITS INTO NORTH DAKOTA DURING EARLY MORNING WITH WINDS SHIFTING WEST TO NORTHWEST AND INCREASING DUE TO INCREASED MIXING THROUGH DAY WITH DIURNAL WARMING. WINDS BECOME GUSTY DURING AFTERNOON AS MID LEVEL WINDS MIX DOWN...HAVE BEEN SOMEWHAT CONSERVATIVE IN GUST SPEEDS...BUT LAST MINUTE GLANCE AT 18Z NAM SUGGESTS STRONGER 700MB WINDS THAN PREVIOUS...WILL NEED TO MONITOR FOR POSSIBLE INCREASE OF WIND SPEEDS AND GUSTS. THICKNESSES FALL SLIGHTLY FROM MONDAY...BUT STRONG MIXING EXPECTED TO KEEP TEMPERATURES SLIGHTLY ABOVE MOS GUIDANCE. TUESDAY NIGHT AND WEDNESDAY...SURFACE HIGH PRESSURE SETTLES ACROSS FORECAST AREA...RELAXING PRESSURE GRADIENT AND BRINGING SLIGHT COOLING. CONTINUED TO GO ABOVE MOS GUIDANCE BUT OVERALL COOLER THAN RECENT DAYS. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... DRY CONDITIONS ARE EXPECTED TO CONTINUE WHILE A SLIGHT WARMING TREND OCCURS DURING THE EARLY PART OF THIS PERIOD AS MAX TEMPS ARE EXPECTED TO REBOUND WELL INTO THE 90S BY FRIDAY. WINDS LOOK TO BE LIGHT AS SURFACE HIGH PRESSURE SURGES FROM THE NORTHWEST LOOK UNLIKELY. -TFJ PREVIOUS DISCUSSION... ALTHO THE MODELS ARE STRUGGLING SOMEWHAT WITH DETAILS FOR LATER THIS WEEK AND NEXT WEEKEND...THEY ARE MORE OR LESS POINTING TO THE UPPER PATTERN CHANGING FROM ONE OF A BROAD UPPER RIDGE COVERING MUCH OF THE CONUS TO ONE MORE LIKE A WEEK OR SO AGO WITH AN EAST COAST TROF AND A WESTERN RIDGE. ROUNDABOUT THURSDAY AS THE TROF IS EXPECTED TO DIG IN THE EAST WE MAY EXPERIENCE SOME BRIEF COOLING UNDER NORTHWEST FLOW ALOFT. HOWEVER AS THE RIDGE THEN BUILDS IN THE WEST AND THE PATTERN BECOMES MORE AMPLIFIED WE SHOULD HAVE TEMPERATURES RISE AGAIN FOR NEXT WEEKEND. NOT SEEING ANYTHING IN THIS PATTERN THAT WOULD LEND ITSELF TO ANY SIGNIFICANT PRECIPITATION...AND WOULD BE VERY UNLIKELY TO BELIEVE IT ANYWAY GIVEN THE DRYNESS OF THE PATTERN OVER THE LAST SEVERAL WEEKS. SO WILL RIDE ALONG WITH PERSISTENCE AND KEEP THINGS DRY. APPEARS FIRE WEATHER WILL REMAIN OF PRIMARY CONCERN THRU THIS EXTENDED PERIOD. && .AVIATION... VFR. EAST WIND INCREASING TO 15 TO 20 KT AT KGGW TONIGHT WITH LIGHTER SPEEDS AT THE OTHER SITES. A COLD FRONT MOVING THROUGH THE AREA TUESDAY MORNING...FROM ABOUT 7 AM TO NOON...WILL ALLOW WINDS TO SWITCH AND INCREASE FROM THE NORTHWEST AT SPEEDS OF 15 TO 25 KTS BY THE AFTERNOON. -TFJ && .FIRE WEATHER... PUSHED UP THE START TIME OF THE RED FLAG WARNING ACROSS THE WESTERN DISTRICTS AS IT APPEARS THE COLD FRONT/SURFACE TROUGH WILL PUSH INTO THE WESTERN DISTRICTS A BIT SOONER. LOW HUMIDITIES AND STRONG GUSTY WINDS ARE STILL EXPECTED TUESDAY. EXPECT WINDS TO INCREASE LATE TONIGHT ACROSS THE WESTERN DISTRICTS...AND BY MID-MORNING ACROSS THE EASTERN DISTRICTS. THE STRONG WIND WILL PERSIST THROUGH EARLY EVENING WITH BEST POTENTIAL FOR STRONG GUSTS DURING AFTERNOON. MIXING OF MID LEVEL WINDS PLUS INHERENTLY DRY AIRMASS WILL ALLOW MINIMUM HUMIDITIES TO FALL INTO TEENS THROUGH AFTERNOON. && .CLIMATE... THERE HAVE BEEN 13 DAYS IN A ROW WITH A HIGH TEMPERATURE OF 90 OR ABOVE IN GLASGOW. THIS IS THE LONGEST STREAK SINCE 1958. THE ALL- TIME RECORD IS 20 CONSECUTIVE DAYS SET BACK IN 1936. SHOULD EASILY REACH 14 DAYS IN A ROW OVER 90...BUT NOW APPEARS A GOOD CHANCE THERE WILL BE ONE DAY THIS WEEK...WEDNESDAY...THAT WONT QUITE REACH 90. SO FAR THIS MONTH THERE HAVE BEEN 3 DAYS WITH A HIGH TEMPERATURE ABOVE 100 DEGREES. THE AVERAGE TEMPERATURE SO FAR THIS MONTH OF 76.5 DEGREES IS 7.3 DEGREES ABOVE NORMAL. IT IS THE WARMEST START TO THE MONTH OF JULY SINCE 1947. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR MTZ120-MTZ122. RED FLAG WARNING FROM 4 AM TO 9 PM MDT TUESDAY FOR MTZ119-MTZ121. LAKE WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 844 PM MDT MON JUL 17 2006 MTZ016>027-059>062-181200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 844 PM MDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT FOR A PORTION OF NORTHEAST MONTANA FROM 4 AM UNTIL 9 PM TUESDAY...FOR RELATIVE HUMIDITIES BELOW 20 PERCENT AND STRONG NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHEAST MONTANA FROM 9 AM UNTIL 9 PM TUESDAY....FOR RELATIVE HUMIDITIES BELOW 20 PERCENT AND STRONG NORTHWEST WINDS. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TUESDAY FROM 9 AM UNTIL 9 PM. NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH WITH GUSTS TO 40 MPH POSSIBLE DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BOGEL
The Glasgow radar (KGGW), 98 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526606.